Washington, 2019Heavy Snow in Washington, January 22 to 23, 2019
January 22 to 23, 2019 · NWS OTX · 34 events in 5 counties and zones
Beginning during the afternoon of January 22nd and continuing through much of the night a cold low pressure system tracked through the region bringing widespread heavy snow to the mountains and valleys of eastern Washington as well as the northern rim of the Columbia Basin. Moderate to locally heavy snow accumulations were noted in the lower elevations of the northern and eastern basin and…
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beginning during the afternoon of January 22nd and continuing through much of the night a cold low pressure system tracked through the region bringing widespread heavy snow to the mountains and valleys of eastern Washington as well as the northern rim of the Columbia Basin. Moderate to locally heavy snow accumulations were noted in the lower elevations of the northern and eastern basin and Okanogan Valley as this storm system passed through the region. The lowest elevations and farthest south reaches of the Columbia Basin at Wenatchee and the Lewiston/Clarkston area received mainly rain from this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 22, 11:56 AM PST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 22, 11:56 AM PST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1156 AM PST Tue Jan 22 2019
.SYNOPSIS...
A strong weather system will bring moderate to heavy snow
accumulations today and tonight along the East Slopes of the
Cascades as well as most of Eastern Washington and north Idaho.
Central Washington will see much lighter amounts with little to no
snow accumulation for the deep basin and Lewiston area. Expect
dry weather with occasional fog and seasonable temperatures from
Thursday through the weekend.
&&
.DISCUSSION...
After looking at the latest model data, the high wind chances look
minimal across the central Cascades into the western Columbia
Basin. Strong winds do develop late tonight late tonight, although
these winds don't appear to reach the ground. Isolated wind gusts
to 50 mph are possible on exposed ridges on the Cascades and
Waterville Plateau, although widespread strong high winds are not
likely. The high wind watch was cancelled. /rfox.
&&
.AVIATION...
18z: A band of light snow will move swiftly from KCOE into the
central Panhandle through midday with local IFR conditions, MVFR
stratus over KGEG-KSFF bounces around. Awaiting the strong warm
front to bring precipitation and widespread MVFR conditions to the
region late this afternoon and through night. Timing looks to
have slowed slightly with the main impacts arriving by 00z. Could
see a rain snow mix developing from KEAT to KMWH by 00z.
Accumulating snow should arrive early this evening to KGEG-KSFF
and KPUW before switching to a rain snow mix by 06z. Areas of MVFR
rain will be found near KLWS. Gusty winds are possible near KEAT
with wind sheer after 10z while gusty winds look to reach the
surface from KPUW to KLWS. /rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 32 37 24 36 30 / 80 100 70 0 10 0
Coeur d'Alene 35 31 37 25 35 31 / 80 100 90 0 10 10
Pullman 35 32 39 29 39 31 / 50 100 80 10 10 10
Lewiston 41 38 48 36 45 35 / 20 100 70 10 10 0
Colville 36 28 39 22 39 25 / 60 100 60 0 10 0
Sandpoint 34 30 36 27 35 30 / 70 100 90 0 10 20
Kellogg 34 31 37 29 37 33 / 60 100 100 10 20 20
Moses Lake 37 32 44 29 42 29 / 90 70 10 0 0 0
Wenatchee 35 31 40 32 40 31 / 80 60 30 0 0 0
Omak 34 28 38 26 37 28 / 80 80 30 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Wednesday for Central Panhandle Mountains.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Wednesday for Lewis and Southern Nez Perce Counties.
Winter Storm Warning from 4 PM this afternoon to 4 AM PST
Wednesday for Idaho Palouse.
Winter Storm Warning from 4 PM this afternoon to 10 AM PST
Wednesday for Coeur d'Alene Area-Northern Panhandle.
WA...Winter Weather Advisory until midnight PST tonight for East
Slopes Northern Cascades.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Wednesday for Northeast Blue Mountains.
Winter Storm Warning until 10 AM PST Wednesday for Northeast
Mountains.
Winter Weather Advisory until midnight PST tonight for Okanogan
Highlands-Okanogan Valley-Upper Columbia Basin.
Winter Weather Advisory until 4 AM PST Wednesday for Spokane
Area-Washington Palouse.
&&Hazardous weather outlook, Jan 22, 12:56 PM PST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1256 PM PST Tue Jan 22 2019
IDZ001-002-004-WAZ037-038-232100-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
1256 PM PST Tue Jan 22 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Tonight into Wednesday, heavy mountain snow and widespread valley
moderate to heavy accumulations will be possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Heavy mountain snow and widespread valley moderate to heavy
accumulations will be possible Wednesday.
IDZ026-WAZ032-043-232100-
Lewiston Area-Lower Garfield and Asotin Counties-Okanogan Valley-
1256 PM PST Tue Jan 22 2019
This Hazardous Weather Outlook is for portions of North Central
Idaho...North Central Washington and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
IDZ003-027-WAZ031-033-035-036-232100-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Washington Palouse-Upper Columbia Basin-
Spokane Area-
1256 PM PST Tue Jan 22 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Tonight into Wednesday, significant snow accumulations are
possible making the Wednesday morning commute slippery and
potentially hazardous.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Significant snow accumulations are possible making the Wednesday
morning commute slippery and potentially hazardous.
WAZ042-232100-
East Slopes Northern Cascades-
1256 PM PST Tue Jan 22 2019
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Moderate mountain snow is expected this afternoon, overnight into
Wednesday morning. Light valley snow is expected. Gusty winds are
expected early Wednesday morning with the highest gusts on
exposed ridge tops.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
WAZ034-041-044-232100-
Moses Lake Area-Wenatchee Area-Waterville Plateau-
1256 PM PST Tue Jan 22 2019
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A mix of light rain and snow is expected this afternoon into
tonight. Gusty winds are expected early Wednesday morning with
local gusts to 45 mph especially on the Waterville Plateau.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Holden Village recorded 13.2 inches of snow accumulation from this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at the Entiat Fish Hatchery recorded 5.2 inches of snow accumulation from this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at the Leavenworth Fish Hatchery recorded 5.0 inches of snow accumulation from this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Mazama recorded 10.2 inches of snow accumulation from this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Plain recorded 7.6 inches of snow accumulation from this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Stehekin recorded 11.0 inches of snow accumulation from this storm.
Heavy Snow, East Slopes Northern Cascades
- When
- January 22, 1:00 PM PST to January 23, 3:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Winthrop recorded 10.0 inches of snow accumulation from this storm.
Heavy Snow, Okanogan Highlands
- When
- January 22, 3:00 PM PST to January 23, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The observer at Republic recorded 6.0 inches of snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- January 22, 3:00 PM PST to January 23, 3:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The observer at Davenport recorded 4.2 inches of snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- January 22, 3:00 PM PST to January 23, 3:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The observer at Wibur recorded 4.5 inches of snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- January 22, 3:00 PM PST to January 23, 3:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An observer in Almira recorded 4.0 inches of snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- January 22, 3:00 PM PST to January 23, 3:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Public
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A member of the public near Ritzville recorded 4.0 inches of snow accumulation from this storm.
Heavy Snow, Okanogan Highlands
- When
- January 22, 3:00 PM PST to January 23, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 11 miles south of Wauconda recorded 4.0 inches of snow accumulation from this storm.
Heavy Snow, Okanogan Highlands
- When
- January 22, 3:00 PM PST to January 23, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Gold Axe Camp SNOTEL site recorded 5.0 inches of snow accumulation from this storm.
Heavy Snow, Okanogan Highlands
- When
- January 22, 3:00 PM PST to January 23, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 3 miles west of Boyds recorded 5.6 inches of snow accumulation from this storm.
Heavy Snow, Okanogan Highlands
- When
- January 22, 3:00 PM PST to January 23, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Moses Mountain SNOTEL site recorded 6.0 inches of snow accumulation from this storm.
Heavy Snow, Okanogan Highlands
- When
- January 22, 3:00 PM PST to January 23, 2:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 8 miles east of Tonasket recorded 8.1 inches of snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at the Spokane NWS office recorded 4.5 inches of snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- SNOTEL
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Quartz Peak SNOTEL station recorded 10.0 inches of snow accumulation from this storm.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter 6 miles southeast of Tum Tum reported 5.5 inches of snow accumulation.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public 6 miles north of Airway Heights reported 5.0 inches of snow accumulation.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter in the 5 mile area of Spokane reported 5.0 inches of snow accumulation.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter in northwest Spokane reported 4.9 inches of snow accumulation.
Heavy Snow, Spokane Area
- When
- January 22, 4:00 PM PST to January 23, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public in Green Acres reported 4.0 inches of snow accumulation.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The observer at Boundary Dam recorded 5.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The observer at Colville recorded 7.2 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer 2 miles northwest of Evans reported 5.5 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter near Colville reported 5.9 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Metaline Falls reported 6.5 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer 8 miles south of Northport reported 6.9 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the Public 6 miles east of Orient reported 7.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the Public near Kettle Falls reported 7.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the Public near Diamond Lake reported 8.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 22, 6:00 PM PST to January 23, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the Public near Newport reported 8.0 inches of snow accumulation from this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, January 22 to 23, 20191 death · 20 events
- Winter Weather in Michigan, January 22 to 23, 20191 death · 5 events
- Winter Weather in Illinois, January 22, 20191 death · 1 event
- Heavy Snow in Idaho, January 22 to 23, 201937 events
- Winter Storm in Iowa, January 22 to 23, 201923 events
- Winter Storm and Winter Weather in Iowa, January 22 to 23, 201917 events
- Winter Weather in Illinois, January 22 to 23, 201914 events
- Winter Weather in Indiana, January 22 to 23, 201914 events
- Flooding in Illinois, January 22 to 31, 201910 events
- Winter Weather in Michigan, January 22, 20196 events
- High Wind and Winter Weather in New Mexico, January 22, 201953 kt wind · 6 events
- Winter Storm in Wisconsin, January 22 to 23, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794591, 799165, 799166, 799167, 799168, 799169, 799170, 794594, 794597, 799171, 799179, 799180, 799181, 799182, 799186, 799190, 799198, 794596, 799172, 799174, 799175, 799176, 799177, 799178, 794589, 799184, 799185, 799187, 799191, 799192, 799193, 799194, 799196, 799197.